Moduli spaces of abelian differentials : the principal boundary, counting problems, and the Siegel-Veech constants
Publications Mathématiques de l'IHÉS, Volume 97 (2003), p. 61-179

A holomorphic 1-form on a compact Riemann surface S naturally defines a flat metric on S with cone-type singularities. We present the following surprising phenomenon: having found a geodesic segment (saddle connection) joining a pair of conical points one can find with a nonzero probability another saddle connection on S having the same direction and the same length as the initial one. A similar phenomenon is valid for the families of parallel closed geodesics. We give a complete description of all possible configurations of parallel saddle connections (and of families of parallel closed geodesics) which might be found on a generic flat surface S. We count the number of saddle connections of length less than L on a generic flat surface S; we also count the number of admissible configurations of pairs (triples,...) of saddle connections; we count the analogous numbers of configurations of families of closed geodesics. By the previous result of [EMa] these numbers have quadratic asymptotics c·(πL 2 ). Here we explicitly compute the constant c for a configuration of every type. The constant c is found from a Siegel-Veech formula. To perform this computation we elaborate the detailed description of the principal part of the boundary of the moduli space of holomorphic 1-forms and we find the numerical value of the normalized volume of the tubular neighborhood of the boundary. We use this for evaluation of integrals over the moduli space.

@article{PMIHES_2003__97__61_0,
     author = {Eskin, Alex and Masur, Howard and Zorich, Anton},
     title = {Moduli spaces of abelian differentials : the principal boundary, counting problems, and the Siegel-Veech constants},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     publisher = {Springer},
     volume = {97},
     year = {2003},
     pages = {61-179},
     doi = {10.1007/s10240-003-0015-1},
     zbl = {1037.32013},
     language = {en},
     url = {http://www.numdam.org/item/PMIHES_2003__97__61_0}
}
Eskin, Alex; Masur, Howard; Zorich, Anton. Moduli spaces of abelian differentials : the principal boundary, counting problems, and the Siegel-Veech constants. Publications Mathématiques de l'IHÉS, Volume 97 (2003) pp. 61-179. doi : 10.1007/s10240-003-0015-1. http://www.numdam.org/item/PMIHES_2003__97__61_0/

1. M. Atiyah, Riemann surfaces and spin structures, Ann. Scient. ÉNS 4e Série, 4 (1971), 47-62. | Numdam | MR 286136 | Zbl 0212.56402

2. E. Calabi, An intrinsic characterization of harmonic 1-forms, Global Analysis, Papers in Honor of K. Kodaira, D. C. Spencer and S. Iyanaga (ed.), pp. 101-117, 1969. | MR 253370 | Zbl 0194.24701

3. A. Eskin, H. Masur, Asymptotic formulas on flat surfaces, Ergodic Theory and Dynamical Systems, 21 (2) (2001), 443-478. | MR 1827113 | Zbl 1096.37501

4. A. Eskin, A. Zorich, Billiards in rectangular polygons, to appear.

5. A. Eskin, A. Okounkov, Asymptotics of number of branched coverings of a torus and volumes of moduli spaces of holomorphic differentials, Invent. Math., 145 (1) (2001), 59-104. | MR 1839286 | Zbl 1019.32014

6. E. Gutkin, Billiards in polygons, Physica D, 19 (1986), 311-333. | MR 844706 | Zbl 0593.58016

7. E. Gutkin, C. Judge, Affine mappings of translation surfaces: geometry and arithmetic, Duke Math. J., 103 (2) (2000), 191-213. | MR 1760625 | Zbl 0965.30019

8. J. Hubbard, H. Masur, Quadratic differentials and foliations, Acta Math., 142 (1979), 221-274. | MR 523212 | Zbl 0415.30038

9. P. Hubert, T. A. Schmidt, Invariants of translation surfaces, Ann. Inst. Fourier (Grenoble), 51 (2) (2001), 461-495. | Numdam | MR 1824961 | Zbl 0985.32008

10. D. Johnson, Spin structures and quadratic forms on surfaces, J. London Math. Soc. (2), 22 (1980), 365-373. | MR 588283 | Zbl 0454.57011

11. A. Katok, A. Zemlyakov, Topological transitivity of billiards in polygons, Math. Notes, 18 (1975), 760-764. | MR 399423 | Zbl 0323.58012

12. S. Kerckhoff, H. Masur, J. Smillie, Ergodicity of Billiard Flows and Quadratic Differentials, Ann. Math., 124 (1986), 293-311. | MR 855297 | Zbl 0637.58010

13. M. Kontsevich, Lyapunov exponents and Hodge theory, The mathematical beauty of physics (Saclay, 1996), (in Honor of C. Itzykson) pp. 318-332, Adv. Ser. Math. Phys., 24, World Sci. Publishing, River Edge, NJ, 1997. | MR 1490861 | Zbl 1058.37508

14. M. Kontsevich, A. Zorich, Connected components of the moduli spaces of Abelian differentials with prescribed singularities, Invent. Math., 153 (3) (2003), 631-678. | MR 2000471 | Zbl 1087.32010

15. H. Masur, Interval exchange transformations and measured foliations, Ann Math., 115 (1982), 169-200. | MR 644018 | Zbl 0497.28012

16. H. Masur, J. Smillie, Hausdorff dimension of sets of nonergodic foliations, Ann. Math., 134 (1991), 455-543. | MR 1135877 | Zbl 0774.58024

17. H. Masur, S. Tabachnikov, Flat structures and rational billiards, Handbook on Dynamical systems, Vol. 1A, 1015-1089, North-Holland, Amsterdam 2002. | MR 1928530 | Zbl 1057.37034

18. K. Strebel, Quadratic differentials, Springer 1984. | MR 743423 | Zbl 0547.30001

19. W. Veech, Teichmuller geodesic flow, Ann. Math. 124 (1986), 441-530. | MR 866707 | Zbl 0658.32016

20. W. Veech, Moduli spaces of quadratic differentials, J. D'Analyse Math., 55 (1990), 117-171. | Zbl 0722.30032

21. W. Veech, Teichmuller curves in moduli space. Eisenstein series and an application to triangular billiards, Invent. Math., 97 (1990), 117-171. | MR 1005006

22. W. Veech, Siegel measures, Ann. Math., 148 (1998), 895-944. | MR 1670061 | Zbl 0922.22003

23. A. Zorich, Square tiled surfaces and Teichmüller volumes of the moduli spaces of Abelian differentials, in collection Rigidity in Dynamics and Geometry, M. Burger, A. Iozzi (eds.), pp. 459-471, Springer 2002. | MR 1919417 | Zbl 1038.37015